Oklahoma, 2012

Drought in Oklahoma, November 1 to 30, 2012

November 1 to 30, 2012 · NWS AMA · 3 events in 3 counties and zones

A dry November caused the ongoing drought conditions to worsen across the Oklahoma Panhandle. Exceptional (D4) drought affects all of Beaver County and most of Texas County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$80 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dry November caused the ongoing drought conditions to worsen across the Oklahoma Panhandle. Exceptional (D4) drought affects all of Beaver County and most of Texas County. Extreme (D3) drought affects the northwest corner of Texas County and the southern half of Cimarron County. Severe (D2) drought affects the northern half of Cimarron County.

There were very few opportunities for the Oklahoma Panhandle to see any relief in the form of precipitation and even fewer locations saw any precipitation during the month of November. The Guymon (Texas County) ASOS recorded a trace of precipitation (0.53 inches below normal). This lack of rain for the month ranked as the 26th driest November for the Oklahoma Panhandle on record. Also this November was the 10th warmest November for the Oklahoma Panhandle on record.

The dry conditions and more frequent freezes throughout the month of November have helped to further cure fuels across the Panhandle. This has kept the Keetch-Byram Drought Index steady state for the Oklahoma Panhandle with a rating within the 600 to 800 range.

The lack of rain during both October and November has limited the growth of dryland winter wheat. In some counties where dryland crops are planted, crops have already failed or even failed to emerge. Irrigated fields showed average growth but have required significant supplemental watering. The Palmer Drought Severity Index showed the Oklahoma Panhandle has degraded to the Extreme Drought rating.

Reservoirs and streamflows across the Panhandle have remained well below normal levels. Water watches for several public water systems persisted through November while voluntary to mandatory water restrictions have been enacted.

Economic losses due to the drought through November were estimated between $20 and $30 million a county, and were predominately the result of poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 31, 10:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 31, 10:20 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1120 PM CDT WED OCT 31 2012

.AVIATION...
A SURFACE TROUGH WILL KEEP WINDS LIGHT AND VARIABLE AT THE DHT AND
GUY TAF SITES OVERNIGHT. WINDS WILL BE LIGHT FROM A SOUTHWEST
DIRECTION AT AMA OVERNIGHT. WINDS WILL THEN PICK UP SOME THURSDAY
AFTERNOON AT ALL SITES AS THE SURFACE TROUGH DEVELOPS FURTHER TO THE
NORTHWEST. CONDITIONS WILL REMAIN VFR.

&&

.PREV DISCUSSION... /ISSUED 607 PM CDT WED OCT 31 2012/

AVIATION...
A SURFACE TROUGH ACROSS THE NORTHERN TEXAS PANHANDLE WILL KEEP THE
WINDS LIGHT AND WESTERLY OVERNIGHT AT THE DHT AND GUY TAF SITES.
LIGHT SOUTH TO SOUTHWEST WINDS WILL PREVAIL AT THE AMA TAF SITE.
SOUTH TO SOUTHWEST WINDS WILL PICK UP AT ALL SITES IN THE AFTERNOON
ON THURSDAY AS THE SURFACE TROUGH DEVELOPS BACK TO THE NORTHWEST. A
FEW HIGH CLOUDS WILL MOVE OVER. SO...CONDITIONS ARE EXPECTED TO
REMAIN VFR.

PREV DISCUSSION... /ISSUED 251 PM CDT WED OCT 31 2012/

DISCUSSION...

QUIET WEATHER CONTINUES FOR THE NEXT SEVERAL DAYS. A COLD FRONT IS
STILL EXPECTED TO ARRIVE ON FRIDAY...LIKELY IN THE LATE AFTERNOON AND
EVENING HOURS AT THE SAME TIME AN UPPER LEVEL SHORT WAVE TROUGH DIGS
SOUTHEAST OVER THE HIGH PLAINS. AGREE WITH THE PREVIOUS SHIFT THAT
WITH LIMITED MOISTURE ADVECTION...THERE WILL NOT BE ANY SIGNIFICANT
CHANCE FOR PRECIPITATION IN RESPONSE TO EITHER THE FRONT OR THE UPPER
LEVEL TROUGH...SO HAVE KEPT THE FORECAST DRY.

THIS WEEKEND...HIGHS WILL MOSTLY BE IN THE 60S AS THE COOLER AIR MASS
SETTLES IN OVER THE REGION. HOWEVER...EVEN AS EARLY AS MONDAY...THE
MODIFIED AIR MASS WILL RESULT IN A MODEST WARMING TREND THROUGH MID
WEEK.

BY MID WEEK...LONG RANGE MODELS AND ENSEMBLES SHOW AN UPPER LEVEL LOW
OFF THE SOUTHERN CA COAST. THIS COULD EVENTUALLY SLIDE EAST...BUT
EVEN BY THE MOST PROGRESSIVE SOLUTION...IT WILL NOT IMPACT THE
PANHANDLES REGION WITHIN THE NEXT WEEK.

JOHNSON

FIRE WEATHER...
DESPITE RELATIVE HUMIDITY VALUES IN THE TEENS THE NEXT TWO
DAYS...ELEVATED FIRE WEATHER CONDITIONS ARE NOT EXPECTED AS WINDS
SHOULD REMAIN NEAR OR BELOW 15 MPH. BEHIND THE COLD FRONT MOVING
THROUGH ON FRIDAY...RELATIVE HUMIDITY VALUES WILL REMAIN NEAR OR
ABOVE 20 PERCENT THROUGH EARLY NEXT WEEK.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/08
Hazardous weather outlook, Oct 31, 1:57 PM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CDT WED OCT 31 2012

OKZ001>003-TXZ001>020-011100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
257 PM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cimarron forecast zone
Crop damage
$20 million
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Drought, Texas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Texas forecast zone
Crop damage
$30 million
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Drought, Beaver

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Beaver forecast zone
Crop damage
$30 million
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419457, 419458, 419459.